Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipitor Imprisonment
Jul 5, 2012

I have an AIDS diagnosis 60 CD4's and 117K VL in the beginning). I have been taking Reyataz, Truvada & Norvir since 2008 without one missed dose. Today my CD4's are 699 VL undetectable. I had a major heart attack in Oct 2011. When I woke up from the drug induced 4 day coma I was on lipitor. My AIDS Dr. told me that Lipitor was the ONLY one of the statins that I could take because of my HAART regimen.

Around May 2012 I realized I had worn a hole at the foot of my sheets the size of a stop sign. My cardiologist said to leave Lipitor off for 2 wks to see if the restless leg stopped. Upon discontinuing Lipitor not only did the restless leg stopped, but upon awakening the next day my mood was exceedingly better. I felt better mentally and my joints did not ache.

I should also say that I suffer from depression and am on Zoloft and Rememron. These meds typically treat the depression quite effectively. I did not realize how bad I felt taking the Lipitor and attributed it to post Heart Attack. I thought I would feel that way for the rest of my life. Until I took those 2 weeks off, which has now turned into a 2.5 month break.

My latest Lipid panel (post Lipitor break) showed that my HDL is 30 Triglycerides 230 and LDL 117. I am now on Lovaza 2mg twice daily to "protect me while we restart lipitor". I took it for 2 days and an employee at the clinic told me, "You are not the person that I have known for the past 2 months".

My AIDS Dr. suggested that we try weining me back onto Lipitor by taking 10mgs on Mon for 3 weeks. Then up it to Mondays and Fridays. Then add Wed and so on until I can take the full dose. The problem now is that I feel like crap on Tuesdays and by Wednesdays feel normal again. After this week I will feel like crap on Saturdays too....Until eventually I feel bad all the time. Furthermore,I will have to replace sheet sets on a never ending basis.

When I began treatment I was told that Reyataz, Truvada & Norvir was the most lipid friendly of the bunch. Atripla, and Sustiva were off of the table because of my background with depression.

I have talked to other patients who are on the same regimen with near perfect lipids; but they struggle with adherence. I have had no adherence problems; however, I was the one in the helicopter fighting for my life. Possibly because I am the one who took my medication on time, every time.

Could you please explain to me why Lipitor is my ONLY choice of cholesterol medication? Especially since I feel horrible when I take it. Thank you so very much for your time.

Response from Dr. Henry

Rosuvastatin and other statins (such as pravastatin) can often be used while taking your HIV regimen. Diet, exercise, aspiring, fish oil, and other modalities can also be useful to manage lipid and/or cardiovascular risks (hopefully your blood pressure is OK, you dont have diabetes, and dont smoke cigarettes). KH



Previous
General questions following PEP.
Next
Periodontal treatment for a patient

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement